Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 14, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 5, 2005, 2:58 PM EST for 4 counties in South Carolina. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2005, 2:58 PM EST (19:58 UTC)
- Expired
- Mar 5, 2005, 4:15 PM EST
- In force
- 77 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 1:25 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 052001
SVRCAE
SCC017-027-075-085-052030-
/O.NEW.KCAE.SV.W.0014.050305T1958Z-050305T2030Z/
BULLETIN - EAS IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EST SAT MAR 5 2005
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
THIS INCLUDES THE CITY OF MANNING
ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 330 PM EST
* AT 252 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF THUNDERSTORMS WITH WINDS GUSTS OF 40 TO 60 MPH
EXTENDING FROM WEDGEFIELD AREA OF SOUTHWEST SUMTER COUNTY
SOUTHWARD INTO THE ELLOREE AREA OF EASTERN ORANGEBURG COUNTY.
THE STORMS WERE MOVING EAST SOUTHEAST NEAR 45 MPH AND TOWARD
THE LAKE MARION AREA.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKE MARION AREA BY 330 PM EST
PEOPLE IN THE PATH OF THIS SEVERE THUNDERSTORM SHOULD BE ALERT FOR
LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN CAN OCCUR WITH ANY THUNDERSTORM.
LAT...LON 3386 8062 3380 8067 3349 8064 3345 8055
3330 8041 3343 8023 3366 8005 3374 8023
$$
RJL1 follow-up statement
000
WWUS52 KCAE 052015
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EST SAT MAR 5 2005
SCC017-085-052019-
/O.CAN.KCAE.SV.W.0014.000000T0000Z-050305T2030Z/
SUMTER SC-CALHOUN SC-
309 PM EST SAT MAR 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND SUMTER COUNTIES IS
CANCELLED...
HOWEVER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3378 8028 3371 8044 3350 8054 3346 8054
3331 8046 3329 8040 3331 8031 3338 8026
3345 8026 3349 8017 3354 8012 3372 8000
3378 8018
$$
SCC027-075-052030-
/O.CON.KCAE.SV.W.0014.000000T0000Z-050305T2030Z/
CLARENDON SC-ORANGEBURG SC-
309 PM EST SAT MAR 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM EST FOR
ORANGEBURG AND CLARENDON COUNTIES...
AT 300 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR MANNING
SOUTHWARD INTO THE SANTEE-WELLS AREA OF EASTERN ORANGEBURG
COUNTY. MOVEMENT WAS EAST-SOUTHEASTWARD NEAR 45 MPH AND TOWARD
THE FORESTON...LAKE MARION AND HOLLY HILL AREAS OF CLARENDON AND
ORANGEBURG COUNTIES.
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.
LAT...LON 3378 8028 3371 8044 3350 8054 3346 8054
3331 8046 3329 8040 3331 8031 3338 8026
3345 8026 3349 8017 3354 8012 3372 8000
3378 8018
$$
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:03 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 5, 1:03 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 103 PM EST SAT MAR 5 2005 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... COLD FRONT CURRENTLY IN THE MOUNTAINS NORTH CAROLINA/SOUTH CAROLINA. RADAR SHOWING ISOLATED THUNDERSTORMS DEVELOPING IN THE PIEDMONT SOUTH CAROLINA AND EAST CENTRAL GEORGIA MOVING SOUTHEAST. VERY COLD TEMPERATURES AT 500MB WITH TEMPS AROUND -27C WILL SHIFT EAST THIS AFTERNOON...STEEPENING LAPSE RATES. TEMPS IN THE CAE AREA AROUND 70. LAPS SOUNDING AT 17Z FOR CAE GIVES 427 J/KG CAPE...LI AROUND -2 AND TOTALS TOTALS INDEX 53. STRONG SHORT WAVE SEEN ON WATER VAPOR IN WEST KENTUCKY MOVING SOUTHEAST...MODELS SUGGEST GOOD OMEGA ESPECIALLY LATE AFTERNOON AND EAST OF CAE. 0-6 KM SHEAR STRONG 40 M/S THIS AFTERNOON. APPEARS POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON WITH DAMAGING WIND GUSTS MAIN THREAT...ANY SHOWER CAPABLE OF WINDS IN EXCESS OF 40 MPH. MODELS IN GOOD AGREEMENT WITH COLD FRONT EAST OF AREA BY 00Z AND MAINLY CLEAR SKIES OVERNIGHT. EXPECT MIXING EARLY WITH GUSTY WINDS THROUGH AROUND 900 PM...THEN DIMINISHING. COLD ADVECTION OVERNIGHT...CURRENT FORECAST MINIMUM TEMPS LOOK GOOD IN THE LOW TO MID 30S. MOSTLY SUNNY SUNDAY WITH WEAK WARM AIR ADVECTION BY AFTERNOON. MONDAY SHOULD BE WARM WITH INCREASING SOUTHWEST FLOW...BUT MOISTURE ALSO INCREASING BY AFTERNOON DUE TO INFLUX OF SOME GULF MOISTURE. NAM 850MB FLOW STRONGER THAN YESTERDAY WITH MOISTURE TRANSPORT...MORE LIKE GFS. GUIDANCE SUGGEST ISOLATED SHOWERS LATE AFTERNOON CSRA MONDAY DUE TO ISENTROPIC LIFT...THEN GOOD CHANCE REST OF FORECAST AREA AS SHORT WAVE MOVES THRU AND ISENTROPIC LIFT INCREASES. WILL KEEP 50 POP MONDAY NIGHT...THROUGH EARLY TUESDAY. && .LONG TERM (TUESDAY THROUGH SATURDAY)... COLD FRONT MOVING EAST OF AREA TUESDAY MORNING...ENSEMBLES AND ECMWF A LITTLE SLOWER MOVING FRONT EAST OF AREA THAN GFS...SO WILL KEEP SLIGHT CHANCE POPS THROUGH MORNING...THEN DECREASING CLOUDS. GFS TRENDING TOWARD EAST COAST LONG WAVE TROUGH BY END OF PERIOD...WITH SEVERAL CLIPPER SYSTEMS MOVING THRU AREA. ENSEMBLES SUPPORT LOW CHANCE POPS ESPECIALLY THU/FRI PERIOD AND TEMPS BELOW CLIMATOLOGY. && .AVIATION... BAND OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS AFTERNOON IN ASSOCIATION WITH A COLD FRONT. SHOWERS AND STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO AROUND 40 KNOTS. VFR CONDITIONS TONIGHT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...LAKE WIND ADVISORY UNTIL 900 PM ALL CWA. GA...LAKE WIND ADVISORY UNTIL 900 PM ALL CWA. && AWP
Hazardous weather outlook, Mar 5, 12:08 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1208 PM EST SAT MAR 5 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061029- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 1208 PM EST SAT MAR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... .WINDS...A LAKE WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING. REFER TO LAKE WIND ADVISORY PRODUCT IDENTIFIER (CAENPWCAE) ISSUED BY THIS OFFICE AT 1156 AM. .THUNDERSTORMS...THERE IS A SLIGHT CHANCE OF SHOWERS WITH ISOLATED THUNDERSTORMS OVER THE AREA THIS AFTERNOON. A FEW OF THESE STORMS MAY PRODUCE PEA SIZED TO DIME SIZED HAIL AND WIND GUSTS OF 40 TO 60 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR LOCAL RADIO OR TV OR NOAA WEATHER RADIO. RCC
In the hours before
Special weather statement, Mar 5, 12:15 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1215 PM EST SAT MAR 5 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-052100- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 1215 PM EST SAT MAR 5 2005 ...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON... AN APPROACHING COLD FRONT WILL HAVE LIMITED MOISTURE TO WORK WITH. HOWEVER...THERE MAY BE ENOUGH MOISTURE FOR WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. THE TIME PERIOD FOR THIS ACTIVITY IS THROUGH 5 PM THIS AFTERNOON. BECAUSE OF A LOW FREEZING LEVEL NEAR 6500 FEET...THE MAJOR THREAT OF SEVERE WEATHER WILL BE PEA SIZED TO DIME SIZED HAIL IF A SEVERE THUNDERSTORM DOES INDEED DEVELOP. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS OF 40 TO 60 MPH IF THEY BECOME STRONG ENOUGH. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THROUGH 5 PM. RCC
Local storm report, Mar 5, 2:17 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EST SAT MAR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 10 SE NEWBERRY 34.18N 81.49W
03/05/2005 NEWBERRY SC LAW ENFORCEMENT
THREE TREES DOWN NEAR LAKE MURRAY.
&&
CHARNICKLocal storm report, Mar 5, 2:46 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EST SAT MAR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG LEXINGTON 33.99N 81.23W
03/05/2005 LEXINGTON SC LAW ENFORCEMENT
ONE TREE DOWN AT DELREE ROAD AND ST. DAVID CHURCH.
0215 PM TSTM WND DMG LEXINGTON 33.99N 81.23W
03/05/2005 LEXINGTON SC LAW ENFORCEMENT
ONE TREE AT 250 CREST DRIVE.
0225 PM TSTM WND DMG 5 E LEXINGTON 33.99N 81.14W
03/05/2005 LEXINGTON SC LAW ENFORCEMENT
ONE TREE DOWN 5 MILES EAST OF LEXINGTON.
&&
CHARNICKSpecial weather statement, Mar 5, 2:50 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 250 PM EST SAT MAR 5 2005 SCZ029-031-036>038-041-052045- BAMBERG-CALHOUN-CLARENDON-LEE-ORANGEBURG-SUMTER- 250 PM EST SAT MAR 5 2005 ...THUNDERSTORMS WITH WIND GUSTS NEAR 45 MPH WILL AFFECT PARTS OF LEE COUNTY...SUMTER COUNTY...CLARENDON COUNTY... CALHOUN COUNTY...ORANGEBURG COUNTY AND BAMBERG COUNTY UNTIL AROUND 430 PM. RADAR SHOWED SHOWERS AND THUNDERSTORMS EXTENDING FROM WESTERN SUMTER COUNTY SOUTHWARD INTO BAMBERG COUNTY AT 250 MPH. THE SHOWERS AND THUNDERSTORMS WERE MOVING EASTWARD AT 40 MPH. EXPECT HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND WIND GUSTS NEAR 45 MPH WITH SOME OF THESE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THESE THUNDERSTORMS THEN YOU SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER. ALWAYS MOVE INDOORS DURING A THUNDERSTORM. REMEMBER...LIGHTNING CAN...AND DOES KILL. RJL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 2:00 PM EST | Severe Thunderstorm Warning | CAE | Lexington | 30 min |
| Mar 5, 2:05 PM EST | Severe Thunderstorm Warning | CAE | Richland | 25 min |
| Mar 5, 2:21 PM EST | Severe Thunderstorm Warning | CAE | Lexington, Richland | 81 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.